Did your Cymbalta suddenly quit working for you ?

Discussion in 'Fibromyalgia Main Forum' started by Lynna62, Dec 11, 2006.

  1. Lynna62

    Lynna62 New Member

    I have had Fibro since 1992. Weaned off of Effexor XR (150mg daily) and was so excited to try Cymbalta. I started on 20mg at night on 6/1/06. By the end of the first week I felt sooo much better. I had been taking up to 6 Vicodin per day for pain and was able to get off of it completely by my second week on Cymbalta !!! Even the back pain I had from a surgery in 1994 was GONE.

    I had the best summer of my life this year. I went roller skating for the first time in 25 years, I went bike riding, I even did some kayaking! I was able to wean off of my sleep meds (Elavil, Klonopin & Sinemet). I was able to exercise again and lost 25lbs. For the first time in 14 years I began to allow myself to think that maybe I had a future. I decided to go back to college next semester.

    Then things changed.......I had to go back on sleep meds in early September and by the end of Sept. was back on the Vicodin. I decided to increase my Cymbalta dosage to 40mgs, did that for 4 weeks with no change.

    I feel like such a fool, I had actually convinced myself that I was "cured". Sometimes I wonder if it might not have been better for me if I hadn't had such a great summer but I wouldn't trade it for the world. It was AWESOME.

    I'm now back to the 20mg at bedtime dose and have decided to try to wean off of it completely for a few weeks, and then restart it again in the hopes that it will work again.

    I will let you know how it goes. If anyone else out there has had this happen I would love to hear your story. I am desperate to re-create that great summer I had.

    Thanks for taking the time to read.

    Lynna
  2. Lynna62

    Lynna62 New Member

  3. Lynna62

    Lynna62 New Member

    for the reply. I guess I should clarify that I was taking the Cymbalta for pain (although it may have helped my mood too) Then again, who wouldn't feel fantastic if they felt no pain for the first time in 14 years.

    I feel like a junkie chasing a high, but dammit, if it worked for awhile why can't it work again? Maybe a little denial going on with me :( But I am NOT giving up.

    thanks again for your reply,

    Lynna
  4. Lynna62

    Lynna62 New Member

    for the nightowls.......:)
  5. SusanEU

    SusanEU New Member

    I take effexor for pain, and I felt the same way you did in the spring and summer. Like I was cured. Now I fear the same thing is happening and I am lowering my dose for a while, to see if it will help more again when I go back up to 150.

    For me, I think part of it is the dark cold days which make me tired and sleepy - but not sleepING unfortunately and then my pain flares.

    Sorry, I can't give you advice on the Cymbalta (I think they are similar but we don't have it here in Canada), just wanted to share.

    Good luck.
  6. Lynna62

    Lynna62 New Member

    Thanks for the info, I appreciate it. I go back to the Rheumy on 1/7/07 but I'm sure he'll just want me to double up or something........no way, I need some answers first. Still hoping that there is someone out there who has gone through the same thing and has it all figured out. LOL....Yeah, I don't ask for much do I ??

    Again, thank you both for responding.

    Lynna
  7. pattieland

    pattieland New Member

    Read your post re Cymbalta.
    I started it in August 06- given for "pain" of FM - 60 mg to start. 60 mg too much - I was zooming.....asked to refill at only 30 mg (nurse said doc would want me to up dosage to 60mg again after 30 days...I said maybe not, as I am highly sensitive to meds.)
    I felt great for a month or so. If I miss even a dose of the 30 mg, I get weepy and depressed. Maybe I need to increase? My FM pain has increased, and it had pretty much gone away for the first 2 months. (I weaned off my old anti-d. gradually when I started Cymbalta.)The nurse pract. suggested Cymbalta, said they have had good results with it for Fibro pain.
    I see a new doc tomorrow (doc of 6+ yrs left practice to become a hospitalist, apparently a "trend" now). I had to get a new doc due to this, and nurse pract. gone too.
    I will ask the new doc (also a internal med. doc) if I need to possibly increase dosage. I had had very good results also with the change to Cymbalta in the first few months.
    Hope this info helps. Best of luck to you. I believe we have to keep experimenting, looking, trying new things. When I get complacent, or give up......it is not a good situation. Best to you.
  8. jessica0123

    jessica0123 New Member

    Hi Lynna,

    I have been taking Cymbalta since September 06. It did help with pain but slowly I felt more pain creeping now I am up to 120 dose at bedtime. I taked to @ different Drs. One said take at bed time th eother said morning. I swear the best thing to do is listening to everyones experiences here. Dont be discouraged if they want to bump you up. Maybe say to your self OK i am going to give this another 4 weeks 6 weeks 8 weeks something tha helps you see how much your body might need. I am sorry to hear about all your pain. I am there too constant, however I have had no surgeries.

    GOOD LUCK
    Jessica in VA
  9. Jeanne-in-Canada

    Jeanne-in-Canada New Member


    I'm wondering if you might have overdid it and brought on a relapse. did you actually start school again, is that when the symptoms came back?

    It might have been fine to do the recreational activities, but when you increased your stress load and got too outside your energy envelope (if you started school again), that could have been when things relapsed.

    Maybe you went off too many meds too fast. That could have also increased the stress load to invite a relapse. Too much change, even good change still equals stress to the body, and stress is a huge trigger for us.

    I also think I might have read a study on Cymbalta for pain where many had good initial results, but the benefits petered out after so many mths. I can't remember for sure, but someone else might.


    Jeanne
  10. Lynna62

    Lynna62 New Member

    Thank you so much for sharing your experiences, you have all made very good, valid points.

    pattieland: I would love to hear what your new doc has to say re: Cymbalta. I know how stressful it is to have to change doctors so I wish you the very best and hope you get a really good one. Please let me know how it goes.

    Jessica0123: I totally agree with you when you say that the best thing to do is listening to everyones experiences here. I was really dumb to stay away for so long. I have been in bed for the last week catching up on the posts of "oldtimers" I remember from '04 and newcomers as well. So much good info and kind people, I'm glad to be back.

    Jeanne-in-Canada: You hit the nail on the head I'm afraid. I'm not due to start school until Jan (doubt I'll be able to follow through at this point). I was doing pretty good at pacing myself......I would try something new and wait a couple days to see how I tolerated it.

    I WAS dumb to to off most of my meds. I know better, and should have done it gradually, I just got caught up in the excitement of feeling so good. I also went for about 2 months without seeing the Chiropractor. DUMB DUMB DUMB !!

    I think the thing that finally did me in was my 83 year old neighbor fell and fractured her pelvis in Sept. She lives alone and is like a grandmother to us so I was taking care of her until she got back on her feet in late Nov. Soooo, here I am in bed, much worse than I started. When will I ever learn?

    Thank you all so much for sharing your stories, I have learned something from each of you and hope others will respond with their experiences.

    Have a wonderful holiday and I look forward to hearing from you in the future.

    (((hugs)))
    Lynna
  11. Mini4Me

    Mini4Me New Member

    I noticed a positive change in my overall pain within the first few days. However, I've not gone off any of my painkillers. I just switched from prozac to cymbalta.(20 mgs. in the a.m.)

    The thing I don't like about it is, there are no long-term studies on it yet. I wonder what it is doing to my liver?
    I recently began having a problem with my right eye (long story), but cymbalta can cause detached retinas! Thankfully, that wasn't my problem, but my right eye is still bothering me none the less (wasn't bothering me before the cymbalta).

    It's always something, isn't it?
    We want pain relief. We want quality of life.
    But there's always a price to pay!!
    Mini
  12. 543210000

    543210000 New Member

    Is there anyone out there that has been on Cymbalta for more than a year for depression/anxiety and still feels the positive effects of the drug? I've been on it for over 3months and I have never felt better. I'm don't get anxious about life anymore. I wake up looking forward to what the day brings. I pray that nothing changes. Any good experiences? Thanks